“I never had a single psychotic episode or symptom until I had taken Paxil and started to become aggressive and delusional.”
Hi. I am a 27 year old male with clinical depression, about four months ago my therapist had a Dr. that she works with prescribe me an anti-depression regimen of Paxil, Klonopin, and later Zyprexa.
I had no idea why an anti-psychotic was later included in my treatment until I began doing a little research on SSRI’s. I never had a single psychotic episode or symptom until I had taken Paxil and started to become aggressive and delusional.
I discontinued the Zyprexa (the Dr. did not like that) after reading the prescribing information and found it also had a serotonergic enhancing effect, since it was in my opinion the effects of excess serotonin which were causing my psychotic symptoms in the first place. The combination put me in a dream like state and was causing me wild mood swings ranging from extreme euphoria to severe depression with suicidal thoughts.
I also acquired a bizarre craving for aspartame and would secretly eat it right out of the Equal packets at work.
I also did terrible things to my coworkers like intentionally breaking or tampering with their tools without a hint of guilt because I decided they deserved it. I knew I would never be suspected of it since lying came so easily for me with the medication.
My doctor said there were no drug interactions with the “new generation” antidepressants and over the counter products are all O.K.. Well, I don’t believe that is exactly the case, after taking a cough syrup containing dextromethorphan (HBr) I developed symptoms which I now think were serotonin syndrome. I became very euphoric in a sort of drunken giddy way, felt like I had a fever and was sweating, my joints all hurt and my right hand was clenched and painful to open as well as my jaw, I was dizzy and felt anesthetized (like the feeling of taking a narcotic painkiller like Percocet) and confused, I was having mild hallucinations/visual disturbances ( I went right through two red lights on my way home from work while looking right at them), my pulse kept fluctuating for no reason between bradycardic and tachycardic, my hands and ankles had also swollen and I could not remember what I had done 5 min before. I had difficulty standing and spent the rest of the night sitting in a chair in the dark staring and at some point I suspected something was wrong. My muscles felt very tense so I took 4 of my clonazapam and a doxylamine tablet (I thought maybe I was having an allergic reaction and it was the only antihistamine I had in the house).
Well, I made it through the night and gradually over the next day my symptoms faded. I had seen my doctor the day before when these symptoms were just beginning and tried to explain it to him. He seemed to think I may have been imagining these symptoms and said he couldn’t do anything for me if I was not going to take the medication. He told me that all medications have side-effects, and gradually they diminish (but mine were getting worse).
This all happened a week ago and I have been tapering off them with my doctor’s reluctant approval. I still feel a little strange he (Dr.) said I will for at least several days while my body adjusts to being without the drugs.
I am not so sure which was worse depression or psychosis! I guess it’s a toss-up to which symptom you are more willing to put up with.
This is Survivor Story number 8.
Total number of stories in current database is 34
1,980 total views